Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Aberdeen, SD

July 7, 2002Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 7, 2002, 5:03 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2002, 5:03 PM CDT (22:03 UTC)
Expired
Jul 7, 2002, 5:45 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 072203
SVRABR
SDC017-085-072245-
/NEW.KABR.SV.W.0147.072203-072245/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF LOWER BRULE...OR ABOUT 12
  MILES NORTHEAST OF PRESHO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWER BRULE AROUND 535 PM CDT
  COUNSELOR CREEK REC AREA...TAILWATERS REC AREA...FORT THOMPSON
  AROUND 545 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4414 9997 4396 9999 4392 9935 4416 9941
          4409 9973

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT SUN JUL 7 2002

IMMEDIATE FORECAST FOCUS WILL BE ON CONVECTIVE CHANCES TONIGHT...AND
THEN AGAIN TUESDAY/WEDNESDAY.  AVN AND ETA HANDLING MID LEVEL WAVE
THROUGH 06Z WITH ETA TENDING TOWARD MORE POSITIVE TILT...AND BASED
ON TRENDS IN WATER VAPOR IMAGERY OVER PAST 3-5 HOURS THE ETA SEEMS
TO HAVE A BETTER HANDLE ON THIS EVOLUTION..BUT SURFACE FEATURES NOT
SIGNIFICANTLY DIFFERENT.  AVN AND ETA DIVERGE TO A GREATER DEGREE
FROM 54 TO 80 HOURS INTO THIS FORECAST WITH NEXT UPPER WAVE RIDING
OVER PERSISTENT WESTERN US RIDGE.

SURFACE ANALYSIS FROM 18Z SHOWING SLP MINIMUM ACROSS CENTRAL SOUTH
DAKOTA WITH SLP TROUGH EXTENDING NORTHEAST INTO SOUTHEAST NORTH
DAKOTA.  LINGERING -SHRA ACROSS FAR EASTERN CWA...WITH MORE
SIGNIFICANT RETURNS IN SOUTHEAST NORTH DAKOTA AT THIS TIME.  WATER
VAPOR IMAGERY SHOWING UPPER SHORT WAVE APPROACHING WESTERN SOUTH
DAKOTA.  LAPS DATA SHOWING ONLY MODERATE AMOUNTS OF INSTABILITY
ACROSS CWA DUE TO LACK OF SURFACE HEATING THIS AFTERNOON.  EXCEPTION
TO THIS IS ACROSS SOUTHWEST CWA AND IN WEST CENTRAL MINNESOTA WHICH
HAVE SEEN A BIT MORE IN THE WAY OF SURFACE HEATING.  HAVE ALREADY
SEEN SOME CONVECTION REDEVELOP EXTENDING FROM JUST EAST OF KMBG TO
AROUND KPIR.  AS 700 HPA WAVE MOVES INTO SOUTH CENTRAL ND THIS
EVENING EXPECT LOW LEVEL CONVERGENCE TO BECOME MORE SUBSTANTIAL WITH
INCREASED CONVECTIVE COVERAGE...ESPECIALLY IN VICINITY OF THE
AFOREMENTIONED BOUNDARY.  ALTHOUGH SURFACE BASED INSTABILITY WILL
ONLY BE MODEST AT AROUND 1000-1500 J/KG...SHEAR PROFILES ACROSS
EASTERN CWA BECOME MORE IMPRESSIVE BY 00Z ASSOCIATED WITH A STRONGER
SOUTHWEST 700 HPA WIND IN ADVANCE OF SHORT WAVE.  THUS...FEEL THAT
EASTERN CWA WILL SEE GREATEST COVERAGE TONIGHT.  HEAVY RAINFALL
STILL A CONCERN DESPITE STRONGER STEERING FLOW...WITH PWATS ON THE
ORDER OF 1.5 TO 1.8 INCHES.

BEST LOW LEVEL WARM ADVECTION MOVES EAST OF CWA BY MONDAY MORNING
AND WILL CARRY ONLY A SMALL POP FOR FAR EASTERN CWA FOR THE EARLY
MORNING.  DRIER MID LEVEL AIR MOVES INTO CWA FOR MONDAY AFTERNOON AS
700 HPA RIDGE APPROACHES CWA IN ADVANCE OF NEXT SHORT WAVE OF
CONCERN.  MONDAY WILL BE DRY WITH DEWPOINTS FALLING BACK INTO LOW
AND MID 60S.  WILL CARRY CHANCE POPS FOR TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING AS NEXT UPPER SHORT WAVE IS SLOW TO MOVE THROUGH
NORTHERN PLAINS.  BOTH AVN AND ETA SHOWING STRONG MID LEVEL
FRONTOGENESIS ACROSS EXTREME WESTERN SOUTH DAKOTA WHICH WEAKENS AS
700 HPA WAVE MOVES EASTWARD.  FEEL THAT AVN IS TOO FAR SOUTH AND TOO
AGGRESSIVE IN BREAKING DOWN WESTERN US RIDGE AND WILL LEAN MORE
TOWARD TIMING OF THE CANADIAN MODEL. MARSILI

.EXTENDED DISCUSSION...
EXTENDED MODEL GUIDANCE CONTINUES TREND OF DEEP TROUGH TO THE EAST
WITH A RIDGE TO THE WEST. ONLY HINT OF ANY PCPN IS ACROSS THE FAR
EAST EARLY DAY 4 AND THEN AGAIN ACROSS THE NORTH LATE IN DAY 7 AS
THE RIDGE IS FLATTENED BY A FAIRLY VIGOROUS SHORT WAVE RIDING OVER
IT. ENSEMBLE IN VERY GOOD AGREEMENT WITH PLACEMENT OF THE RIDGE
THROUGH THE EXTENDED. ONLY DISAGREEMENT SEEMS TO BE HOW SHARP THE
EASTERN TROUGH WILL BE. ETAX THROUGH 84 HOURS IS MORE PROGRESSIVE
THAN AVN WITH SHORT WAVE MOVING OUT OF THE CWA BY EARLY THURSDAY.
WITH SHORT RANGE FORECAST MORE IN LINE WITH THE ETAX WILL ONLY
MENTION CLOUDS EARLY THURSDAY ACROSS THE FAR EASTERN CWA. THE
RIDGING THROUGH EARLY SUNDAY. AS NEXT SHORT WAVE MOVES JUST NORTH OF
THE CWA SUNDAY WOULD EXPECT AN INCREASE IN CLOUDS. WILL NOT MENTION
PCPN FOR NOW AS ENSEMBLES POPS STILL QUITE LOW. WITH RIDGING TO THE
WEST WILL GO A BIT ABOVE MODEL GUIDANCE TEMPS FOR THE PERIOD.
FAUCETTE

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:22 PM CDTSevere Thunderstorm WarningABRHughes, Hyde38 min
Jul 7, 4:22 PM CDTFlash Flood WarningABRHughes, Hyde3 hr
Jul 7, 4:39 PM CDTTornado WarningABRMarshall36 min
Jul 7, 5:15 PM CDTTornado WarningABRMarshall30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.